Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 75, NWS Flagstaff, AZ

October 6, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Oct 6, 2006, 11:15 AM MST for Coconino County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2006, 11:15 AM MST (18:15 UTC)
Expired
Oct 6, 2006, 1:15 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 131 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 061821
FFWFGZ
AZC005-062115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1115 AM MST FRI OCT 6 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 215 PM MST

* AT 1111 AM MST...NATIONAL WEATHER SERVICE STREAM GAGES  
  INDICATED FLASH FLOODING OCCURRING ON THE PARIA RIVER AT LEES FERRY.
  THE RIVER HAD RISEN 5 FEET BETWEEN 9 AM AND 11 AM MST. THE RIVER STAGE
  AT 11 AM THIS MORNING WAS 10 FEET HIGHER THAN YESTERDAY.

* ADDITIONAL RISES MAY OCCUR THIS AFTERNOON IF ADDITIONAL 
  THUNDERSTORMS DEVELOP IN THE PARIA DRAINAGE.   

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3684 11165 3688 11155 3698 11160 3698 11187

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 9:30 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 6, 9:30 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI OCT 06 2006

.SYNOPSIS...A STRONG STORM SYSTEM WILL CONTINUE TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AT TIMES TODAY. THIS
SYSTEM WILL ALSO BRING STRONG AND GUSTY SOUTH WINDS. SLIGHTLY DRIER
AIR WILL MOVE OVER ARIZONA TONIGHT WITH A DOWN TREND TO SHOWERS AND
THUNDERSTORMS. UNSETTLED WEATHER WILL STILL PERSIST THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...NORTHERN ARIZONA WILL REMAIN UNDER A VERY STRONG MOIST
SOUTHERLY FLOW THROUGH THIS EVENING. DEWPOINT TEMPERATURES ACROSS
NORTHERN AZ ARE GENERALLY IN THE UPPER 40S TO LOW 50S AND A DEEP
NEARLY SATURATED AND UNSTABLE SOUNDING. A COLD FRONT OVER THE
WESTERN COLORADO RIVER THAT IS MOVING EASTWARD WITH STRONG DYNAMIC
UPLIFT WILL CONTINUE TO PRODUCE NUMEROUS THUNDERSTORMS ACROSS NRN
ARIZONA THROUGH THE DAY. HEAVIER RAIN...HAIL...AND STRONG WINDS ARE
LIKELY WITH THESE STORMS. STRONG SHEAR (STORM RELATIVE HELICITY IS
375 ON THIS MORNING SOUNDING) WILL LEAD TO THE POSSIBILITY OF A FEW
SUPPER CELL THUNDERSTORMS. THE FLASH FLOOD WATCH CONTINUES FOR TODAY
WITH THE POTENTIAL FOR VERY HEAVY RAIN.

AFTER THE COLD FRONT PASSES...MUCH DRIER AND MORE STABLE AIR WILL
MOVE INTO THE AREA. THIS DRYING WILL TAKE PLACE BY THIS EVENING IN
YAVAPAI COUNTY...BUT WILL LIKELY REACH APACHE COUNTY LATE
NIGHT/EARLY MORNING. THIS WILL SIGNIFICANTLY DROP THE CHANCES OF
PRECIPITATION.

&&
.AVIATION...FOR THE 18Z PACKAGE...SCT -SHRA/-TSRA THIS MORNING BCMG
SCT-NMRS SHRA/TSRA THIS AFTERNOON. SOME TSRA BCMG SVR WITH LARGE
HAIL PSBL. DRIER MORE STABLE AIR MOVING SLOWLY INTO WRN YAVAPAI
COUNTY AFTER SUNSET TONIGHT WITH AREAS OF BR/FG BY SUNRISE SATURDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FFA ALL FGZ ZONES UNTIL 6 PM MST
TODAY.

&&

MAS/DL
Hazardous weather outlook, Oct 6, 6:55 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
655 AM MST FRI OCT 6 2006

AZZ004>018-037>040-070700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
655 AM MST FRI OCT 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHERN AND CENTRAL ARIZONA
THROUGH 6 PM MST TODAY.

A STRONG AND VERY MOIST PACIFIC STORM SYSTEM WILL CONTINUE TO
AFFECT THE AREA TODAY...WITH STRONG THUNDERSTORMS INCREASING IN
COVERAGE TODAY. STORM TOTAL RAINFALL AMOUNTS WILL GENERALLY BE
1 TO 3 INCHES WITH LOCALLY HEAVIER AMOUNTS OF 3 TO 4 INCHES
POSSIBLE IN FAVORED LOCATIONS. AREA CREEKS AND RIVERS...AS
WELL AS DRY WASHES AND POORLY DRAINED AREAS...WILL SEE A
SIGNIFICANT INCREASE IN WATER FLOW TODAY. IN ADDITION...SOME
STORMS WILL BECOME SEVERE TODAY...WITH LARGE HAIL IN EXCESS OF
3/4 INCH DIAMETER AND SEVERE WIND GUSTS IN EXCESS OF 60 MPH
POSSIBLE. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE WILL REDEVELOP OVER SOUTHERN CALIFORNIA BRINGING
UNSETTLED WEATHER TO NORTHERN ARIZONA. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE POSSIBLE...ESPECIALLY NEAR THE NEW MEXICO
BORDER SUNDAY THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER
CONDITIONS...INCLUDING HAIL OVER PENNY SIZE OR 3/4 INCH
DIAMETER...WIND GUSTS OVER 58 MPH...OR TORNADIC ACTIVITY.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 5:34 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Oct 5, 5:58 PM MSTFlash Flood WarningFGZCoconino62 min
Oct 6, 1:22 AM MSTSevere Thunderstorm WarningFGZCoconino23 min
Oct 6, 1:39 AM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai25 min
Oct 6, 1:58 PM MSTSevere Thunderstorm WarningFGZApache32 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.